Hail, Alexander
- When
- March 27, 10:33 PM CST
- Where
- Alexander County, 0.69 mi N of Tamms to 2.01 mi ENE of Miller City
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.240, -89.270
An isolated severe thunderstorm produced dime to nickel size hail. The severe storm crossed the Mississippi River just south of Cape Girardeau and weakened as it moved east across Pulaski County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm produced dime to nickel size hail. The severe storm crossed the Mississippi River just south of Cape Girardeau and weakened as it moved east across Pulaski County. The storm occurred along a cold front as it moved east across the Mississippi River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 2:20 PM CST, 8 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 320 PM CDT THU MAR 27 2008 .DISCUSSION... MAIN CONCERN CONTINUES TO BE CHANCES OF CONVECTION AND QPF FOR THE NEXT 7 DAYS. THE 12Z MODELS HAVE ACCURATELY INDICATED A STRONG CAP DEVELOPING OVER THE ENTIRE AREA THIS AFTERNOON...EFFECTIVELY SQUASHING ALL CONVECTION. WITH STRONG LOW-LEVEL MOIST ADVECTION PATTERN...COULD SEE SOME PATCHY LIGHT DRIZZLE...BUT MOST OF THE AREA WILL BE DRY THROUGH AT LEAST MID-EVENING. THE 12Z NAM AND GFS ARE IN DECENT AGREEMENT IN FRONTAL TIMING...MOVING IT WELL INTO THE AREA BY 06Z AND THROUGH ALL BUT KHOP AREA BY 12Z. SHOULD SEE A NICE BAND OF CONVECTION ALONG AND IMMEDIATELY BEHIND THE FRONT...SO WILL HAVE CATEGORICALS THROUGHOUT THE AREA TONIGHT...WITH AN EMPHASIS IN THE NORTH AND WEST THIS EVENING...AND OVER MOST OF THE AREA OVERNIGHT. THE BIGGEST QUESTION IN THE NEAR TERM...IS HOW QUICKLY WILL IT DRY OUT FRIDAY...AND THEN HOW FAST WILL THE PRECIPITATION RETURN...AS THE 850MB FLOW TURNS BACK TO THE SOUTH OR SOUTHEAST. THE 12Z ECMWF...JUST IN...CONTINUES TO BE THE LAGGARD WITH RESPECT TO ENDING PRECIPITATION FRIDAY...WHILE THE NAM AND GFS EACH INDICATE LITTLE PRECIPITATION FRIDAY. KEPT CHANCE POPS FOR FRIDAY WITH THE HIGHEST IN THE SOUTHEAST. SHOULD SEE SOME DRYING FRIDAY AFTERNOON...AND EVENING...BEFORE THE NAM AND SREF BEGIN BRINGING ELEVATED CONVECTION BACK ACROSS MAINLY THE SOUTHWEST PORTIONS OF THE AREA BY 12Z SATURDAY. LOW POPS FOR THE SOUTH SHOULD HANDLE THIS WELL. ALL MODELS BRING ANTOHER SWATH OF CONVECTION OVER MOST OF THE AREA ON SATURDAY. HAVE GOOD CHANCE POPS IN FOR MOST OF THE AREA...BUT MAY NEED HIGHER POPS EVENTUALLY. ALL MODELS PRODUCE QPF OVER THE AREA...BUT THIS CONSENSUS IS NEW...AND WOULD LIKE TO SEE MORE RUN TO RUN CONSISTENCY BEFORE GOING WITH LIKELY POPS. MAY SEE A BREAK ON SATURDAY NIGHT...BUT LEFT LOW POPS IN JUST TO BE SAFE. THE 12Z ECMWF SEEMS TO BE THE WETTEST FOR SATURDAY NIGHT...BUT THE NAM AND GFS ARE RELATIVELY DRY. BONAFIDE WET PERIOD WILL BEGIN SUNDAY...AS THE 850MB WINDS CRANK UP TO 50 KTS OVER THE AREA...WITH STRONG WARM ADVECTION AND ELEVATED INSTABILITY. WENT WITH LIKELY POPS OVER ALL BUT THE SOUTHERN PENNYRILE. THE 12Z ECMWF HAS NOW JOINED THE GFS IN PULLING MOST OF THE PRECIPITATION AND THE FRONT WELL NORTH OF THE AREA SUNDAY NIGHT AND MONDAY...BEFORE SWEEPING THE FRONT AND WIDESPREAD CONVECTION THROUGH THE AREA MONDAY NIGHT. 00Z ECMWF WAS STILL MUCH WETTER...AND MORE IN-LINE WITH PREVIOUS FORECAST...SO THIS FORECAST STILL HAS LIKELY POPS OVER MUCH OF THE AREA FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. THE NEW ECMWF/GFS CONSENSUS CERTAINLY IS MORE APPETIZING FROM A HEAVY RAINFALL/FLOODING STANDPOINT. WILL UPDATE THE ESF TO GIVE LATEST THINKING. HAVE TUESDAY NIGHT AND WEDNESDAY DRY...BEFORE NEXT SYSTEM MOVES INTO THE AREA WITH YET MORE PRECIPITATION WEDNESDAY NIGHT AND THURSDAY. && .AVIATION... EXPECT TO STAY MAINLY MVFR WITH SOME VFR THIS AFTN EITHER DUE TO VSBY OR CIGS AND SOMETIMES BOTH. ALSO EXPECT THE BEST CHC OF TSRA BETWEEN 6Z AND 12Z FRI. OTHERWISE SOME PATCHY DRIZZLE WITH ISOLATED THUNDER THIS AFTN AND EVENING. DO NOT EXPECT MUCH IN THE WAY OF IFR AT THIS TIME. BUT WILL BE CLOSE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DRS/KH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 706 PM CDT THU MAR 27 2008 ILZ076>078-081>083-085>094-INZ081-082-085>088-KYZ001>022- MOZ110>112-114-281000- WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-WILLIAMSON-SALINE- GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- 706 PM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES SOUTH ACROSS THE REGION TONIGHT. A FEW STRONG THUNDERSTORMS CAPABLE OF SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. ISOLATED SEVERE THUNDERSTORM ACTIVITY CANNOT BE RULED OUT...ESPECIALLY CLOSER TO THE MISSISSIPPI RIVER. LOCALLY HEAVY RAIN WILL ALSO BE A THREAT. FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LINGERING CHANCE OF THUNDERSTORMS IS FORECAST ACROSS MAINLY WESTERN KENTUCKY FRIDAY. AFTER A BRIEF LULL LATE FRIDAY AND FRIDAY EVENING...GOOD CHANCES OF SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST SATURDAY THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN IS LIKELY DURING THIS EVENT. REFER TO OUR HYDROLOGIC OUTLOOK PRODUCT FOR MORE DETAILED HEAVY RAIN AND FLOOD INFORMATION. ISOLATED SEVERE THUNDERSTORMS ARE A POSSIBILITY...BUT THE PRIMARY HAZARD APPEARS TO BE HEAVY RAIN. FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR ACTIVATION IF IT BECOME NECESSARY AT ANY TIME THROUGH MONDAY NIGHT. IN ADDITION...SPOTTERS SHOULD PASS ALONG ANY REPORTS OF HEAVY RAINFALL OR FLOODING THROUGH MONDAY NIGHT. ILZ075-080-084-MOZ076-086-087-100-107>109-281000- JEFFERSON-PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER- 706 PM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SEVERE THUNDERSTORM WATCH 139 IS IN EFFECT UNTIL 100 AM. SEVERE THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT APPROACHES. REFER TO THE WATCH FOR MORE DETAILED INFORMATION. FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LINGERING CHANCE OF THUNDERSTORMS IS FORECAST ACROSS MAINLY WESTERN KENTUCKY FRIDAY. AFTER A BRIEF LULL LATE FRIDAY AND FRIDAY EVENING...GOOD CHANCES OF SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST SATURDAY THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN IS LIKELY DURING THIS EVENT. REFER TO OUR HYDROLOGIC OUTLOOK PRODUCT FOR MORE DETAILED HEAVY RAIN AND FLOOD INFORMATION. ISOLATED SEVERE THUNDERSTORMS ARE A POSSIBILITY...BUT THE PRIMARY HAZARD APPEARS TO BE HEAVY RAIN. FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER OR FLOODING REPORTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1100 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL 1 S JACKSON 37.37N 89.65W
03/27/2008 M0.88 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL DELTA 37.20N 89.74W
03/27/2008 M1.00 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1109 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL DELTA 37.20N 89.74W
03/27/2008 M0.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
40 MPH WINDS AND HEAVY RAIN AS WELL.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
03/27/2008 M79 MPH CAPE GIRARDEAU MO ASOS
AT CAPE GIRARDEAU MUNICIPAL AIRPORT AUTOMATED WEATHER
SENSOR.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL SCOTT CITY 37.22N 89.53W
03/27/2008 M1.00 INCH SCOTT MO TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
SMITHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1120 PM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL SCOTT CITY 37.22N 89.53W
03/27/2008 M1.00 INCH SCOTT MO TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
SMITHThe Paducah radar (KPAH), 48 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81846, 81855.